MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS RADIAL BROACH SIZE 2 RIGHT; INTEGRA FREEDOM WRIST ARTHROPLASTY SYSTEM

ASCENSION ORTHOPEDICS RADIAL BROACH SIZE 2 RIGHT; INTEGRA FREEDOM WRIST ARTHROPLASTY SYSTEM
Model Number 348169
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint sample was not returned for evaluation and insufficient information was provided to determine what portion or in what manner the part was broken.Previous investigations for similar instruments identified excessive force when impacting, normal wear and tear, and off-axis loading as potential causes for breakage or damage of the broach.The cause(s) of the difficulty reported by the customer could not be determined.If additional relevant information becomes available in the future, this complaint will be reopened, and the respective evaluation performed.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.
 
Event or Problem Description
A facility reported the right radial broach (size 2) of the freedom wrist arthroplasty system broke during impaction.The surgeon had to find a way to take out the broken part and used a graft tool to take it out of the radius.No patient injury; however a 30 minutes surgical delay was reported.
 
Additional Manufacturer Narrative
The part was returned for evaluation.Visual examination of the part identified that the post of the broach was broken off from the top face.The post appeared to have sheared from the top face at the point where the post joins the body of the broach.The shear featured little plastic deformation, indicating that the break was the result of a brittle overload fracture.The failure was confirmed.Based on the examination of the part as well as previous similar investigations, the failure may have been caused by: 1) subjecting the device to force exceeding the material strength, such as during impaction, 2) subjecting the device to transverse force at the post joint, such as by twisting or bending the broach, and 3) long-term wear.As the device was manufactured in 2015, normal wear and tear is further supported as a possible cause.

Brand Name
RADIAL BROACH SIZE 2 RIGHT
Common Device Name
INTEGRA FREEDOM WRIST ARTHROPLASTY SYSTEM
Manufacturer (Section D)
ASCENSION ORTHOPEDICS
8700 cameron road #100
8700 cameron road #100
austin TX
MDR Report Key11547746
Report Number1651501-2021-00005
Device Sequence Number17048210
Product Code HTQ
UDI-Device Identifier10381780278597
UDI-Public10381780278597
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number348169
Device Catalogue Number348169
Device Lot NumberPM0333
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2021
Initial Date Received by Manufacturer 03/01/2021
Supplement Date Received by Manufacturer04/20/2021
Initial Report FDA Received Date03/22/2021
Supplement Report FDA Received Date05/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1